November 10, 2013

Q&A: Clostridium Difficile Toxin in Stool Following Watery Diarrhea

Clostridioides (formerly Clostridium) difficile is an important cause of treatment-associated diarrhea and one of the most common health care-associated pathogens. Its clinical manifestations range from asymptomatic colonization or mild diarrhea to fulminant disease characterized by ileus, toxic megacolon, hypotension, or shock. C. difficile infection is less common in children than adults, but the incidence of C. difficile infection in children is increasing.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the Diarrhoeal Disease article more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
MCQ: clinical scenario
MCQ: answer
MCQ: explanation

MCQ: clinical scenario

A woman aged 56 years had voluminous watery diarrhea some time after extensive surgery, radiation and chemotherapy for a pelvic malignancy. Examination demonstrated pseudomembranes covering her colostomy. Stools obtained through her colostomy demonstrated Clostridium difficile toxin type B.

The main precipitating factor leading to the causative infection is likely to be:

a). Immunosuppression
b). Radiation injury to the colonic mucosa
c). Short bowel syndrome
d). Hypersensitivity to antibiotic treatment
e). Use of broad spectrum antibiotics

MCQ questions & answers on medicalnotes.info

MCQ: answer

The correct answer is E.

MCQ: explanation

Pseudomembranous colitis is unique in that an organism normally found in the colon causes illness only after the administration of antimicrobial agents. Clostridium difficile proliferate when the normal bowel flora are substantially reduced in number by antibiotic therapy. Sufficient quantities of a cytopathic toxin must then be produced for disease to occur. This cytopathic toxin destroys the colonic mucosa rather than inducing the secretion of fluids and electrolytes as occurs with other types of toxin-induced diarrhea.

Pseudomembranous colitis or antibiotic-induced colitis is acute diarrheal disease caused by Clostridium difficle. It is associated with the use of broad spectrum antibiotics especially ampicillin, lincomycin, clindamycin, cephalosporins etc. The broad spectrum antibiotics cause the destruction of the normal bacterial flora in the gut which results in the overgrowth of Clostridium difficle which is resistant to most of these antibiotics.

Diarrheal disease due to Cl. difficile is toxin mediated. Cl. difficile produces two major toxins, designated A and B. Toxin A mediates alteration in fluid secretion, enhances inflammation, and induces postcapillary venules to leak albumin. Toxin B causes damage to and exfoliation of superficial epithelial cells resulting in the formation of the pseudomembrane. Hence the name Pseudomembranous colitis. So the presence of a pseudomembrane, history of use of broad spectrum antibiotics and presence of Cl.difficle toxin B clinches the diagnosis of pseudomembranous colitis.

Malignancy induced diarrhea is not correct since it is seen in the active stage of malignancy and not on an operated malignancy. Also malignancy induced diarrhea would not have a positive Clostridium difficle toxin B in the stool. Cholera an acute diarrheal disease caused by Vibrio cholerae will show Vibrio toxin in the stool rather than Cl.difficle toxin. Also it does not cause pseudomembrane formation. Hypersensitivity to antibiotics is incorrect since it never manifests as a diarrheal disease. Corynebacterium diphtheriae infection leads to a membrane formation but it never causes a diarrheal disease. Infection by it is more or less limited to the upper respiratory tract.

Reference(s)
1). UpToDate: Clostridioides (formerly Clostridium) difficile infection in adults: Clinical manifestations and diagnosis. Available online: https://www.uptodate.com/contents/clostridioides-formerly-clostridium-difficile-infection-in-adults-clinical-manifestations-and-diagnosis

No comments:

Post a comment

Got something to say? We appreciate your comments: